Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Richard P. Stanley
Title: Enumerative combinatorics, Volume 2
Additional book information: Cambridge University Press, Cambridge, 1999, xii+581 pp., ISBN 0-521-56069-1, $74.95

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar, Two notes on formal power series, Proc. Amer. Math. Soc. 7 (1956), 903-905. MR 18:277a
  • 2. D. André, Solution directe du problème résolu par M. Bertrand, C. R. Acad. Sci. Paris 105 (1887), 436-437
  • 3. F. Bergeron, G. Labelle, and P. Leroux, Combinatorial Species and Tree-like Structures, Cambridge University Press, 1998. MR 2000a:05008
  • 4. A. Cayley, A theorem on trees, Quart. J. Math. 23 (1889), 376-378.
  • 5.  C. Chevalley, Introduction to the Theory of Algebraic Functions of One Variable, Amer. Math. Soc., Providence, 1951. MR 13:64a
  • 6. I. P. Goulden and D. M. Jackson, Combinatorial Enumeration, Wiley, New York, 1983. MR 84m:05002
  • 7. F. Harary and E. M. Palmer, Graphical Enumeration, Academic Press, New York, 1973. MR 50:9682
  • 8. I. G. Macdonald, Symmetric Functions and Hall Polynomials, second edition, Oxford University Press, Oxford, 1995. MR 96h:05207
  • 9.  G. Pólya, Kombinatorische Anzahlbestimmungen für Gruppen, Graphen, un chemische Verbindungen, Acta Math. 68 (1937), 145-253.
  • 10.  G. Pólya and R. C. Read, Combinatorial Enumeration of Groups, Graphs, and Chemical Compounds, Springer-Verlag, New York/Berlin, 1987. MR 89f:05013
  • 11. H. Prüfer, Neuer Beweis eines Satzes über Permutationen, Archiv für Mathematik und Physik 27 (1918), 142-144.
  • 12. C. Schensted, Longest increasing and decreasing subsequences, Canad. J. Math. 13 (1961), 179-191. MR 22:12047
  • 13. R. P. Stanley, Enumerative Combinatorics, Vol. 1, Wadsworth & Brooks/Cole, Monterey, 1986. MR 87j:05003
  • 14. D. Zeilberger, A proof of Julian West's conjecture that the number of two-stack-sortable permutations of length $n$ is $2(3n)!/((n+1)!\,(2n+1)!)$, Discrete Math. 102 (1992), 85-93. MR 93c:05011

Review Information:

Reviewer: Ira M. Gessel
Affiliation: Brandeis University
Email: gessel@brandeis.edu
Journal: Bull. Amer. Math. Soc. 39 (2002), 129-135
MSC (2000): Primary 05A15, 05E05; Secondary 05A05, 05A10, 05E10
Published electronically: October 12, 2001
Review copyright: © Copyright 2001 American Mathematical Society
American Mathematical Society